Alert archive / South Dakota / Blizzard Watches in 2013
Blizzard Watch 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this blizzard watch at Mar 17, 2013, 4:15 AM CDT for 13 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 18, 2013, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 17, 2013, 4:15 AM CDT (09:15 UTC)
- In effect from
- Mar 18, 2013, 1:00 AM CDT
- Expired
- Mar 17, 2013, 2:11 PM CDT
- In force
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard watch went out at Mar 17, 1:16 AM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 17, 1:16 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 116 AM CDT SUN MAR 17 2013 .UPDATE... SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. UPDATED THE FORECAST FOR A LITTLE DEEPER PENETRATION OF SNOW INTO THE WESTERN/CENTRAL CWA THIS EVENING. KMBG DOWN TO 1SM WITH SNOW BAND. UPPED POPS AND AREAL COVERAGE THIS EVENING. HOPEFULLY -SN WONT MAKE IT MUCH PAST THE JAMES RIVER. TEMPS LOOK OKAY FOR NOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT WEAK WAVES OF ENERGY ALOFT CREATING A FEW AREAS OF LIGHT SNOW ACROSS WESTERN AND CENTRAL SD THIS AFTERNOON. THE MAIN AREA OF SNOW ACROSS SOUTHWEST SOUTH DAKOTA MAY AFFECT THE SOUTHWEST CWA LATER THIS EVENING. ANOTHER AREA OF LIGHT SNOW IS MOVING SOUTHEAST ACROSS SOUTHWEST ND AND INTO NORTH CENTRAL SD. HEI REPORTED HEAVIER SNOW EARLIER THIS AFTERNOON AND LEMMON WEB CAM ALSO INDICATING LIGHT TO MODERATE SNOW. HAVE INCLUDED SOME LIKELY POPS ACROSS THE NORTHWEST CWA FOR THE REMAINDER OF THE AFTERNOON. MAIN FOCUS IS ON THE STORM SYSTEM MOVING ACROSS THE REGION SUNDAY NIGHT AND MONDAY. MODELS STILL SHOWING THE LOW TRACK FROM NORTHEAST WY AND ACROSS FARGO INTO NORTHERN MN. NOT A FAVORABLE STORM TRACK FOR HEAVY SNOW...BUT PRECIPITATION STILL A GOOD BET ANYWAY. WILL HAVE PRECIP TYPE ISSUES AS WELL AS INITIALLY...TEMPS WILL BE ABOVE FREEZING ALONG AND WEST OF THE JAMES VALLEY. COLD AIR ADVECTION KICKS IN SUNDAY NIGHT WHICH WILL CHANGE THINGS OVER TO SNOW. WINDS STILL LOOKING PRETTY STRONG AS WELL BEHIND THE COLD FRONT. COULD BE DEALING WITH BLOWING SNOW ISSUES LATE SUNDAY NIGHT THROUGH MONDAY. PRECIPITATION ENDS BY MONDAY EVENING AS LOW CENTER MOVES INTO THE ARROWHEAD REGION OF MN. .LONG TERM...TUESDAY THROUGH SATURDAY MODELS SHOW VERY GOOD AGREEMENT KEEPING THE REGION MUCH COLDER THAN NORMAL THROUGH THE LONG TERM. CANADIAN HIGH PRESSURE RIDGING AT THE SURFACE WILL MOVE VERY LITTLE THROUGH THE ENTIRE LONG TERM. AN UPPER LEVEL LOW PRESSURE AREA OVER THE GREAT LAKES REGION ON TUESDAY MORNING SLOWLY WOBBLES EAST AND DOES NOT LEAVE THE NORTHEAST COAST UNTIL SATURDAY. THUS...THE PERSISTENT FLOW OF COLDER AIR ACROSS OUR REGION THROUGH THIS TIME FRAME REMAINS. HIGH TEMPERATURES WILL BE ANYWHERE FROM 10 TO OVER 20 DEGREES BELOW NORMAL WITH SOME LOCATIONS OVER THE SNOW COVERED AREAS AS MUCH AS 25 DEGREES BELOW NORMAL FOR HIGHS THROUGH THE LONG TERM. FOR EXAMPLE...SISSETON IS EXPECTED TO BE 16 DEGREES ON TUESDAY AFTERNOON WHERE THERE NORMAL HIGH IS AROUND 40 DEGREES THIS TIME OF YEAR. HIGHS WILL ONLY RISE TO THE MID TO UPPER 20S BY FRIDAY AND SATURDAY ACROSS NORTHEAST SD AND WEST CENTRAL MN. OTHERWISE...MUCH OF THE LONG TERM APPEARS TO BE DRY ACROSS THE CWA EXCEPT FOR MAYBE THE WESTERN CWA FOR THURSDAY...THURSDAY NIGHT AND FRIDAY WHERE THERE IS SLIGHT CHANCE/CHANCES OF LIGHT SNOW. THE LATEST MODELS NOW SHOW THE EASTERN CWA MAINLY DRY THROUGH THIS TIME PERIOD AND HAVE CUT POPS BACK OR TAKEN THEM OUT OF THE EAST. MAY HAVE TO CUT THESE EVEN MORE IN LATER FORECASTS. WARM AIR OVERRIDING THE LOW LEVEL COLD AIR WILL BRING THE SLIGHT CHANCE/CHANCES OF SNOW TO THE WESTERN CWA FROM THURSDAY THROUGH FRIDAY. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A MIX OF VFR/MVFR CIGS IS EXPECTED TONIGHT THROUGH THE FIRST PART OF SUNDAY. IN ADDITION KABR/KMBG COULD SEE OCCASIONAL MVFR VSBYS DUE TO LIGHT SNOW UNTIL THE EARLY MORNING HOURS. IT APPEARS THAT KATY/KPIR WILL MISS MOST OF THE LATE NIGHT/EARLY MORNING SNOW AND SHOULD CONTINUE WITH MOSTLY VFR VSBYS THROUGH THE NIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...TMT LONG TERM...MOHR AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 16, 4:33 AM CDT, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT SAT MAR 16 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT SAT MAR 16 2013 /333 AM MDT SAT MAR 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOW PRESSURE WILL MOVE ACROSS THE REGION SUNDAY AND MONDAY. MOST OF THE PRECIPITATION WITH THIS SYSTEM WILL FALL IN NORTH DAKOTA AND NORTHERN MINNESOTA...HOWEVER SOME LIGHT SNOWFALL ACCUMULATION IS POSSIBLE. STRONG...GUSTY WINDS ARE ALSO EXPECTED WITH THIS SYSTEM...BOTH OUT OF THE SOUTH AHEAD OF IT...AND FROM THE NORTHWEST AS IT MOVES INTO MINNESOTA. STRONG WINDS AND BLOWING SNOW WILL BE THE MAIN ISSUE DURING THE DAY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:26 AM CDT | Wind Advisory | ABR | Brown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more | 39 hr |
| Mar 17, 2:11 PM CDT | Blizzard Warning | ABR | Brown, Clark, Codington, Day, Deuel, Edmunds and 7 more | 32 hr |
Nearby
Blizzard Watches in South Dakota, 2013Blizzard Watches in Minnesota, 2013Every blizzard watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.